Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 81, NWS San Diego, CA

August 2, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 2, 2005, 3:20 PM PDT for San Diego County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 3:20 PM PDT (22:20 UTC)
Expired
Aug 2, 2005, 4:15 PM PDT
In force
55 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 022224
FFWSGX
CAC073-022315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 415 PM PDT

* AT 312 PM PDT...A THUNDERSTORM WHICH IS EXPECTED TO PRODUCE FLASH 
FLOODING WAS NEAR RANCHITA. THE STORM WAS NEARLY STATIONARY.

* THE AREAS MOST LIKELY TO RECEIVE FLASH FLOODING BETWEEN 330 PM
AND 400 PM WILL INCLUDE HIGHWAY S2 FROM SAN FELIPE SOUTH THROUGH 
SCISSORS JUNCTION AND SHELTER VALLEY. CANYONS SOUTHWEST OF BORREGO 
SPRINGS NEAR HIGHWAY S22 WILL BE VULNERABLE TO FLASH FLOODING FROM 
THUNDERSTORMS OVER HIGHER TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3341 11654 3313 11675 3291 11648 3336 11623

$$

MAXWELL
2 follow-up statements
000 
WGUS76 KSGX 022259
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT TUE AUG 2 2005

CAC073-022315-
SAN DIEGO CA-
345 PM PDT TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM PDT FOR CENTRAL SAN
DIEGO COUNTY...

AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING FROM RANCHITA SOUTH 
TO SCISSORS JUNCTION. LITTLE MOVEMENT...OR JUST A VERY SLIGHT 
MOVEMENT TO THE SOUTH WAS INDICATED.

FLASH FLOODING IS OCCURRING ALONG HIGHWAY S2 BETWEEN SCISSORS 
JUNCTION AND SAN FELIPE. CALIFORNIA HIGHWAY PATROL REPORTED THAT THE 
ROAD WAS WASHED OUT AT 343 PM. OTHER FLASH FLOODING IS EXPECTED 
ALONG PARTS OF HIGHWAY 78 NEAR SCISSORS JUNCTION THROUGH 415 PM. 
CANYONS SOUTHWEST OF BORREGO SPRINGS NEAR HIGHWAY S22 WILL BE 
VULNERABLE TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3341 11654 3313 11675 3291 11648 3336 11623

$$

MAXWELL
000 
WGUS76 KSGX 022301 CCA
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT TUE AUG 2 2005

CAC073-022315-
SAN DIEGO CA-
345 PM PDT TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM PDT FOR CENTRAL SAN
DIEGO COUNTY...

AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING FROM RANCHITA SOUTH 
TO SCISSORS JUNCTION. LITTLE MOVEMENT...OR JUST A VERY SLIGHT 
MOVEMENT TO THE SOUTH WAS INDICATED.

FLASH FLOODING IS OCCURRING ALONG HIGHWAY S-2 BETWEEN SCISSORS 
JUNCTION AND SAN FELIPE. CALIFORNIA HIGHWAY PATROL REPORTED THAT THE 
ROAD WAS WASHED OUT AT 343 PM. OTHER FLASH FLOODING IS EXPECTED 
ALONG PARTS OF HIGHWAY 78 NEAR SCISSORS JUNCTION THROUGH 415 PM. 
CANYONS SOUTHWEST OF BORREGO SPRINGS NEAR HIGHWAY S-22 WILL BE 
VULNERABLE TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3341 11654 3313 11675 3291 11648 3336 11623

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:00 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 2 2005

.SYNOPSIS...A WEAK TROUGH WILL MOVE TO THE NORTH TONIGHT.WEAKENING
HIGH PRESSURE ALOFT. THE HIGH WILL MOVE BACK OVER THE AREA THURSDAY
WITH LITTLE CHANGE THEREAFTER. SUBTROPICAL MOISTURE WILL CONTINUE
OVER THE AREA FOR THE NEXT SEVERAL DAYS...EXCEPT FOR SLIGHTLY DRIER
MAINLY IN THE NORTH PART TODAY AND WEDNESDAY. THE MARINE LAYER WILL
REMAIN ABOUT THE SAME WITH SOME MINOR FLUCTUATIONS FOR THE NEXT
SEVERAL DAYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER ABOUT THE SAME WITH NOT MUCH CHANGE EXPECTED FOR THE
NEXT FEW DAYS. PRECIPITABLE WATER VALUES DOWN ABOUT TWO TENTHS FROM
YESTERDAY MORNING. K INDEX MUCH LOWER TODAY BUT STILL HIGH TO THE
EAST OVER THE DESERTS. EXPECT LESS ACTION IN THE NORTH PART WITH NOT
SLIGHTLY LESS ACTION IN THE SOUTH PART THROUGH WED. DEFORMATION ZONE
OVER THE AREA TILTING MORE NORTHEAST TO SOUTHWEST. COULD BE A BIT
DRIER WED AS TROUGH MOVES THROUGH TONIGHT. GFS SHOWS HIGH PRESSURE
ALOFT REPOSITIONS BY THU AND MORE SO ON FRI WITH IMPRESSIVE EAST TO
SOUTHEAST FLOW INTO SOCAL. ALSO SHOWS SURGE OF MID LEVEL MOISTURE
AND COULD BE RATHER ACTIVE FRI AND SAT. HIGH ALOFT DOES SOME MORE
READJUSTING EARLY NEXT WEEK. GFS SHOWS A RATHER STRONG EASTERLY WAVE
WITH STRONG VORT MAX MOVING JUST SOUTH OF THE MEXICO BORDER NEXT TUE
MORNING. CROSS SECTION SHOWS A DEEP MOISTURE FLUX FROM ABOUT 850 MB
TO OVER 300 MB BY NEXT MON AND TUE AND COULD BE RATHER ACTIVE OVER
THE MOUNTAINS AND DESERTS AND POSSIBLY INLAND VALLEYS AND TO THE
COAST. CROSS SECTION OVER KSAN BY TUE AFTERNOON SHOWS SIGNIFICANT
MOISTURE FROM THE SURFACE TO OVER 200 MB. AFTERNOON AND SOMETIMES
NIGHTTIME THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERTS WILL
CONTINUE THROUGH EARLY NEXT WEEK. PERIODS OF MORE WIDESPREAD TSTORM
ACTIVITY LOOK POSSIBLE BY THE END OF THE WEEK AND MORE PROBABLE
EARLY NEXT WEEK. NO SIGNIFICANT WINDS EXCEPT NEAR OR FROM
THUNDERSTORMS.

&&

.AVIATION...MARINE LAYER REMAINS AROUND 1800 FEET DEEP THIS
AFTERNOON WITH STRATUS HANGING ONTO THE COASTLINE. BASES OF THE
STRATUS WAS AROUND 1100 FEET WITH TOPS NEAR 1800 FEET. THE STRATUS
SHOULD PUSH BACK INLAND DURING THE EVENING WITH THE COASTAL AIRPORTS
GOING TO MVFR OR IFR IN CEILINGS BY SUNSET AND INLAND ORANGE COUNTY
AND SAN DIEGO COUNTY BY 06Z. EXPECT THE STRATUS TO REACH THE RNM
AREA WITH VLIFR CONDITIONS BY SUNRISE. STRATUS SHOULD PULL BACK TO
NEAR THE COASTLINE BY LATE MORNING ON THURSDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL
DISSIPATE BY SUNSET. BASES OF THE THUNDERSTORMS WILL BE AROUND 8000
FEET MSL WITH TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY
DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER FIVE DEPARTURE FOR
SAN FROM TIME TO TIME. EXPECT SCATTERED THUNDERSTORMS...AGAIN...
DEVELOPING OVER THE MOUNTAINS AROUND 18Z WEDNESDAY.

ELSEWHERE...MOSTLY VFR CONDITIONS WITH CLEAR TO SCATTERED CLOUDS
ABOVE 8000 FEET MSL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM TODAY FOR
CAZ055-CAZ056-CAZ058-CAZ060-CAZ061-CAZ062.

&&

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 2, 4:00 AM PDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE AUG 2 2005

CAZ055-056-058-022300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TODAY...SEE LAXFFASGX.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH
FLOODING COULD BE SIGNIFICANT.

FOR THURSDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-022300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TODAY...SEE LAXFFASGX.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR THURSDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:13 PM PDTFlash Flood WarningSGXSan Diego92 min
Aug 2, 4:15 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 2, 4:28 PM PDTSevere Thunderstorm WarningSGXSan Bernardino54 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.